Tornadoes · United States · Kentucky · 2017

EF0 tornado, Fairbanks to Lynn Grove, Kentucky, February 28, 2017

From Fairbanks to Lynn Grove, this EF0 tornado ran 8.8 miles across Calloway and Graves counties on February 28, 2017, touching down at 10:35 PM CST and reaching 30 yards wide. It killed nobody, and did $70,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 28, 2017
Touchdown
10:35 PM CST (04:35 UTC)
Lifted
10:47 PM CST (04:47 UTC)
On the ground
12 minutes
Path length
8.8 miles (14.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$70,000
Counties
Calloway and Graves counties
Touchdown point
36.502, -88.531
Lift-off point
36.600, -88.430
Record number
1702282235-01

The damage survey

39 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

  • Several grave markers (headstones and base units) picked up and driven into ground. Some moved up to 30 feet.
  • Headstones weighing up to a few hundred pounds blown up to 30 feet.
  • Also damage to roof of church, to the south of cemetary, that was blown back to the WNW of building
  • Machine shed blown from its foundation. 6x6's secured at least 3 feet into the ground supporting the shed were pulled up amd/or broken.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Isolated severe thunderstorms developed across western Kentucky during the evening hours. The storms developed ahead of a cold front in a destabilizing air mass characterized by dew points in the lower to mid 60's. The supercell storms awaited the approach of a mid-level impulse from Oklahoma, which was downstream from the primary shortwave trough over the Plains. A southwesterly low-level jet increased substantially during the evening. A couple of tornadoes were produced in southwest Kentucky, along with a few reports of hail and damaging wind. Outside of the thunderstorm activity, some of the southwest winds aloft mixed down to the surface in the form of gusts from 40 to 50 mph, and an isolated gradient wind gust to 65 mph was measured on a hill near Calvert City in Marshall County.

This weak tornado formed along the Tennessee state line, then tracked northeast across the southeast corner of Graves County. It passed through farmland and wooded areas. Many trees were snapped or uprooted. There was minor damage to barn roofs. Peak winds were estimated near 75 mph. The tornado continued into Calloway County.

This weak tornado crossed from Graves County into Calloway County. The path was through farmlands and woods. Many trees were downed, and some barn roofs received minor damage. Peak winds were estimated near 75 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS PAH issued a tornado warning for this county at 04:25 UTC, 10 minutes before the tornado touched down, in force until 05:00 UTC.

The county was under a tornado watch, issued at 02:31 UTC and running to 14:00 UTC.

Issued (UTC)ExpiredProductOffice
02:31 UTC14:00 UTCTornado WatchPAH
04:12 UTC04:45 UTCSevere Thunderstorm WarningPAH
04:25 UTC05:00 UTCTornado WarningPAH
09:30 UTC14:00 UTCTornado WatchPAH
10:53 UTC11:30 UTCSevere Thunderstorm WarningPAH
11:21 UTC11:45 UTCSevere Thunderstorm WarningPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Feb 28, 6:20 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 6:20 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017

Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.

Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.

Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.

The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017

Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.

By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.

Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.

&&

.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017

Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for ILZ083-086-087-089>091-093-094.

MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for INZ081-082-085>088.

KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for KYZ004-005-007-010-011-013>016-018>021.

&&

SHORT TERM...MY
LONG TERM...DB
AVIATION...DB
Hazardous weather outlook, Feb 28, 3:01 PM CST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 PM CST Tue Feb 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 PM CST Tue Feb 28 2017

...Outbreak of severe thunderstorms and tornadoes possible through
early Wednesday...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An outbreak of severe thunderstorms and tornadoes appears
increasingly likely tonight into early Wednesday. The primary
hazards will be isolated tornadoes and large hail. There is a
moderate risk of severe thunderstorms for much of our region.

The potential for severe storms will continue to increase through
this evening, especially over southeast Missouri and southern
Illinois. Activity will continue to increase across the entire
outlook area overnight.

The potential exists for an outbreak of tornadoes, including some
strong tornadoes. Supercell thunderstorms capable of very large
hail and destructive winds will progress northeast at very rapid
speeds. Very heavy downpours could result in localized flash
flooding. A Flash Flood Watch has been issued for parts of western
Kentucky, southern Illinois, and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Organized severe storms will likely be continuing through early
Wednesday morning. The storms will rapidly diminish from west to
east as a cold front passes in the morning.

.SPOTTER INFORMATION STATEMENT...

Activation of spotters is expected tonight.

In the hours before

Special weather statement, Feb 28, 9:59 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
959 PM CST TUE FEB 28 2017

KYZ001-002-006-008-009-010445-
Marshall KY-Calloway KY-Graves KY-Fulton KY-Hickman KY-
959 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FULTON...CALLOWAY...
MARSHALL...SOUTHEASTERN HICKMAN AND GRAVES COUNTIES UNTIL 1045 PM
CST...

At 955 PM CST, Doppler radar was tracking strong thunderstorms
moving out of northwest Tennessee..along a line extending from Cayce
to 6 miles north of Kenton. Movement was northeast at 70 mph.

At 958 pm CST...a NWS employee in the Calvert City area reported
winds 47 mph with gusts in excess of 60 mph associated with strong
winds outside of the thunderstorm areas.

Wind gusts 50 to 55 mph will be possible along and ahead of
these storms

Locations impacted include...
Murray, Mayfield, Benton, Calvert City, Fulton, Cayce, Lynnville,
Fulgham, Sedalia, Wingo, Hardin, Hazel, Water Valley, New Concord,
Fancy Farm, Kirksey, Brewers, Aurora, Dukedom and Harris Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 400 AM CST for western
Kentucky.

LAT...LON 3650 8907 3660 8907 3694 8851 3694 8849
      3696 8849 3706 8832 3693 8819 3675 8811
      3669 8807 3654 8803 3650 8805
TIME...MOT...LOC 0355Z 235DEG 62KT 3656 8903 3629 8902

Smith
Local storm report, Feb 28, 10:01 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             CROSSVILLE              38.16N 88.06W
02/28/2017  M1.00 INCH       WHITE              IL   TRAINED SPOTTER

            QUARTER SIZED HAIL IN TOWN

&&

SP
Local storm report, Feb 28, 10:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1007 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             POCAHONTAS              37.50N 89.64W
02/28/2017  M1.75 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

            REPORTS OF GOLF BALL SIZED HAIL NEAR POCAHONTAS

&&

SP
Local storm report, Feb 28, 10:18 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             GRAND TOWER             37.64N 89.50W
02/28/2017  M1.75 INCH       JACKSON            IL   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Feb 28, 10:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             MURPHYSBORO             37.77N 89.34W
02/28/2017  M0.75 INCH       JACKSON            IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Feb 28, 10:34 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1034 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     HAIL             CARBONDALE              37.72N 89.22W
02/28/2017  M1.00 INCH       JACKSON            IL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

4.6 hours before the tornado, 175 km from the path. March 1, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 66 joules per kilogram, CIN -155, lifted condensation level 832 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 411 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-155 J/kg
Surface CAPE
233 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

7.4 hours after it, 175 km from the path. March 1, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 694 joules per kilogram, CIN -14, lifted condensation level 842 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 361 square meters per square second, 0 to 6 km bulk shear 82 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
1154 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
82 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Murray (CEY), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
03:55 UTC6866.2200° 11 kt241009.8
04:15 UTC66.266.2210° 5 kt201009.5
04:35 UTC66.266.2330° 10 kt1009.1
04:55 UTC64.464.4170° 9 kt1008.8
05:15 UTC66.266.2210° 14 kt351008.1
05:35 UTC66.266.2200° 12 kt221008.1
05:55 UTC6866.2200° 10 kt211008.1
06:15 UTC6866.2210° 14 kt231007.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Paducah radar (KPAH), 63 km away, was scanning. The volume nearest the touchdown began at 04:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
04:00 UTCNON-TSTM WND GST 652 S Calvert CityMarshall, KYNON THUNDERSTORM WIND GUST OF 65 MPH REPORTED BY OFF DUTY NWS EMPLOYEE
04:45 UTCTSTM WND DMG4 Wsw Lynn GroveGraves, KYPOWER POLE ON BUILDING. BLEW PART OF METAL ROOF OFF AND SHINGLES ALONG WITH THE BACK WALL OUT OF AN OUTBUILDING AND BUCKLED ANOTHER WALL.
04:45 UTCTSTM WND DMGMayfieldGraves, KYLARGE TREE LIMBS DOWN IN THE COMMUNITY.
04:45 UTCHAIL 0.75MurrayCalloway, KYDIME SIZE HAIL REPORTED.
04:55 UTCTSTM WND DMGMurrayCalloway, KYPOWER POLE ON BUILDING ON WEST SIDE OF MURRAY. ROOF DAMAGE ALSO.
05:30 UTCTSTM WND DMG6 Ne LintonTrigg, KYSWATH OF TREE DAMAGE ROUGHLY 1/2 MILE PATH ALONG DONALDSON CREEK ROAD. SOME DAMAGE TO HOUSES AS WELL.
05:30 UTCTORNADO5 Ne LintonTrigg, KYEF1 TORNADO FROM 5 NE OF LINTON TO 3 SW OF CALEDONIA. 8 MILE TRACK, 400 YARD MAXIMUM WIDTH, PEAK WIND 105 MPH. HUNDREDS OF TREES SNAPPED/UPROOTED. 1 GRAIN BIN DESTROYED. MAJOR STRUCTURAL DAMAGE TO NUMEROUS BARNS. SIDING/
05:35 UTCTSTM WND DMG6 S CadizTrigg, KYPOWER LINES DOWN ON SOUTH ROAD AND HWY 139 SOUTH OF CADIZ

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of February 28, 2017

29 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 283:53 PM CSTEF0Clinton, IA0.025
February 284:12 PM CSTEF1Stark, IL5.5100$100,000
February 284:27 PM CSTEF0LaSalle, IL1.850
February 284:41 PM CSTEF3LaSalle, IL11.5800214
February 284:44 PM CSTEF1Whiteside, IL2.675
February 284:58 PM CSTEF1LaSalle, IL2.8200
February 285:04 PM CSTEF0Grundy, IL1.2200
February 285:07 PM CSTEF1Ogle, IL1.550
February 285:10 PM CSTEF0Peoria, IL0.125
February 285:15 PM CSTEF0Peoria, IL0.9100$75,000
February 285:26 PM CSTEF3Marshall, IL17.8600$2.0 million
February 285:52 PM CSTEF2Livingston, IL5.675
February 286:40 PM CSTEF1Reynolds, MO4.480
February 287:03 PM CSTEF1White, AR1.41204$50,000
February 287:07 PM CSTEF2White, AR1.12501$70,000
February 287:16 PM CSTEF0Madison, MO4.450
February 287:51 PM CSTEF4Perryville tornado, Missouri and Illinois53.51,100112$15 million
February 288:54 PM ESTEF1Berrien, MI0.6100
February 288:58 PM ESTEF1Cass, MI5.0100
February 289:12 PM ESTEF1Cass, MI2.7150
February 289:38 PM ESTEF1Saint Joseph, MI2.050
February 289:33 PM CSTEF1Brown, IL0.7501
February 289:43 PM CSTEF1Bureau, IL2.350
February 289:55 PM CSTEF3White, IL to IN44.144012$5.7 million
February 2810:37 PM CSTEF0Crawford, KS0.175$50,000
February 2810:43 PM CSTEF0Crawford, KS0.175$10,000
February 2810:44 PM CSTEF1Williamson, IL7.425$6,000
February 2812:03 AM ESTEF2Dubois, IN5.8150$350,000
February 2811:28 PM CSTEF1Trigg, KY8.6400$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.